Warfarin is one of those drugs that always sends off little red warning lights when I see it on a patient’s medication list. Am I going to do something that will make this patient bleed out? Which drugs interact with warfarin?
Warfarin is a high-risk medication capable of causing significant harm to our patients. Emergency clinicians should always evaluate their patients in light of this medication being on a patient’s profile. One of the most common places to potentially cause harm to our patients is by prescribing medications that interact with warfarin by increasing the INR and chances of a catastrophic bleed, or by decreasing the INR and exposing patients to the risk of thrombosis. Due to warfarin’s long half-life and delayed effect, drug interactions with warfarin are usually not apparent in the immediate management of emergency department patients. However, we should take great care in considering warfarin drug interactions whenever we add a medication to patients already taking warfarin, or ask them stop a chronic medication.
The official list on Lexicomp seems to get longer every time I look at it. Dr. David Juurlink, head of Clinical Pharmacology and Toxicology at Sunnybrook Health Sciences Centre in Toronto, wrote a summary in CMAJ1 that may help simplify how emergency clinicians think about drug interactions with warfarin.
Mechanism of action by warfarin
Warfarin is an antagonist of vitamin K. It inhibits the conversion of oxidized vitamin K epoxide into its reduced form, which is required for gamma-carboxylation of the coagulation factors II, VII, IX and X, as well as the anticoagulant proteins C and S. Warfarin exists as a racemic mixture of two isomers, S-warfarin and R-warfarin, and is primarily metabolized in the liver’s cytochrome P450 isoenyzme 2C9.2,3
Mechanisms of injury
Dr. Juurlink provides an easy way to think through the big classes of medications that interact with warfarin.1 To break it down, there are classic four pathways whereby patients on warfarin may experience increased bleeding.
- Inference with platelet function
- Patients who are on drugs that impair platelet function, such as aspirin, clopidogrel, and selective serotonin reuptake inhibitors (SSRI), will increase the risk of major bleeding if patients are concurrently taking warfarin, despite a normal INR.
- Injury to gastrointestinal mucosa
- Concomitant NSAIDs can lead to gastric mucosal injury and ulceration, which can increase the risk of bleed when taken with warfarin.
- Reduced synthesis of vitamin K by intestinal flora
- Antibiotics alter the synthesis of vitamin K by the intestinal flora and may potentiate the effect of warfarin.
- Interruption of the vitamin K cycle or interference with warfarin metabolism
- Many drugs may disrupt the vitamin K cycle or modulate the expression or activity of CYP2C9. This will affect warfarin’s concentration and its elimination. Acetaminophen is known to affect the vitamin K cycle. Antibiotics can augment or decrease the effectiveness of warfarin. For example, sulfamethoxazole/trimethoprim or metronidazole may increase warfarin’s effects, and clinicians should consider lowering the dose of warfarin or closely following the INR. On the other hand, rifampin may decrease warfarin’s effects, resulting in patients requiring a higher dose of warfarin to achieve a therapeutic INR.
Another way to remember warfarin drug-drug interactions is to think of the 8 A’s:
- Anti-inflammatory agents
- Alternative remedies
For emergency clinicians the most common A‘s will occur with Antibiotics, Antiplatelets, and Anti-inflammatory agents. For example, when prescribing SMX/TMP or levofloxacin, evaluate for potential drug-drug interactions utilizing an electronic drug-drug interaction database or speaking with a pharmacist. Concomitant warfarin does not necessarily contraindicate the use of these medications; however, patients should be counseled about the importance of an INR check within 3-4 days with their regular provider or at an anticoagulation clinic.
Mobile tools to check warfarin interactions
Epocrates (iOS/Android) has a comprehensive, but easy-to-use list that may be accessed from your mobile phone. Drug interactions are classified as, “avoid completely,” “monitor,” and “caution advised.” Drugs can also be searched alphabetically. What I like the most about the Epocrates tool is that it allows you to add and check for specific interactions between any number of drugs.
For example, inputing coumadin and levofloxacin in the Interaction Check section, resulted in a “Monitor/Modify Tx” recommendation:
Micromedex (iOS/Android) is also another resource to check for warfarin interactions. I like it because it breaks the list down by “contraindicated,” “major,” and “moderate.” It does create a huge, difficult-to-digest alphabetical list, but it is helpful that Micromedex provides evidence behind the interaction, and classifies the interaction as “established” or “probable” (though it appears that most things are “probable” rather than “known” interactions).
**The author has no conflict of interest or disclosures with these companies.
Warfarin provides significant benefits for patients who are at risk or have established thromboembolic disease. However, warfarin remains a high-risk medication with significant harms when used or monitored inappropriately. Emergency clinicians should always take into account drug-drug interactions with warfarin when prescribing new medications or instructing patients to stop a long-term medication. Many different drug interaction tools exist online; however, when in doubt, consider consulting your hospital’s pharmacist or an anticoagulation clinic if available. Finally, as many drugs and disease states can affect the INR, patients should be instructed to have a repeat INR soon after their ED visit.